MAUDE Adverse Event Report: BOSTON SCIENTIFIC CORPORATION WALLFLEX BILIARY; CATHETER, BILIARY, DIAGNOSTIC

BOSTON SCIENTIFIC CORPORATION WALLFLEX BILIARY; CATHETER, BILIARY, DIAGNOSTIC
Model Number M00570740
Medical Device Problem Codes Use of Device Problem (1670); Positioning Problem (3009)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/29/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).The device has not been received for analysis.Upon receipt and completion of the failure analysis of the complaint device, if there is any further relevant information from that review, a supplemental medwatch will be filed.
 
Event or Problem Description
It was reported to boston scientific corporation on (b)(6) 2021 that a wallflex biliary rx partially covered stent was implanted to treat a 4-5 cm cholangiocarcinoma during an endoscopic retrograde cholangiopancreatography (ercp) with stent placement procedure performed on (b)(6) 2021.Reportedly, the patient's anatomy was not tortuous and was dilated prior to stent placement procedure.During the procedure, the physician did not know how to deploy the stent correctly and the stent was deployed in an incorrect location.The stent remains implanted and another wallflex biliary stent was implanted to complete the procedure.There were no patient complications reported as a result of this event.The patient's condition following the procedure was reported to be stable.Note: it was reported that the physician did not know how to deploy the stent correctly.Per the dfu, "the wallflex biliary rx partially covered stent system should only be used by or under the supervision of physicians thoroughly trained in biliary prosthesis placement.A thorough understanding of the technical principles, clinical applications, and risks associated with this procedure is necessary before using this device.".
 
Additional Manufacturer Narrative
Block h6: medical device problem code a1502 captures the reportable event of stent positioning issue.Block h10: a wallflex biliary delivery system was received for analysis; the stent was not returned.Visual examination was performed and found the outer clear sheath was kinked.No other issues were noted to the delivery system.The reported event of stent positioning issue could not be confirmed; the stent was not returned, the reported event occurred during the procedure and could not be functionally/ visually verified.The damage noted to the outer sheath was most likely due to procedural factors encountered during the procedure.It may be how the device was handled or manipulated during the procedure could contribute to outer clear sheath kinked.A labelling review was performed, and from the information available, this device was used in a manner inconsistent with the ifu (instructions for use)/product label.The complainant reported that the physician did not know how to deploy the stent correctly.The ifu states " the wallflex biliary rx partially covered stent system should only be used by or under the supervision of physicians thoroughly trained in biliary prosthesis placement.A thorough understanding of the technical principles, clinical applications, and risks associated with this procedure is necessary before using this device".Furthermore, stent misplacement is noted within the ifu as a potential complications associated with the use of this device.The reported adverse event is known and documented in the labeling.Therefore, a review and analysis of all available information indicated the most probable cause is known inherent risk of device.A review of the manufacturing documentation for this device revealed that no anomalies or deviations related to the event occurred during manufacturing.
 
Event or Problem Description

Brand Name
WALLFLEX BILIARY
Common Device Name
CATHETER, BILIARY, DIAGNOSTIC
Manufacturer (Section D)
BOSTON SCIENTIFIC CORPORATION
300 boston scientific way
marlborough MA 01752
Manufacturer (Section G)
BOSTON SCIENTIFIC CORPORATION
ballybrit business park
galway
EI  
Manufacturer Contact
carole morley
300 boston scientific way
marlborough, MA 01752
5086834015
MDR Report Key13026652
Report Number3005099803-2021-07824
Device Sequence Number17503408
Product Code FGE
UDI-Device Identifier08714729759331
UDI-Public08714729759331
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K140630
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative,Distributor
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/02/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/07/2023
Device Model NumberM00570740
Device Catalogue Number7074
Device Lot Number0027095510
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/07/2022
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 11/29/2021
Supplement Date Received by Manufacturer01/11/2022
Initial Report FDA Received Date12/17/2021
Supplement Report FDA Received Date02/02/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured04/07/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age53 YR
Patient SexMale
Patient Weight61 KG